MAUDE Adverse Event Report: CORDIS CORPORATION SABER 5MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 5MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48005010X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, after insertion of a 5mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, an attempt to inflate the balloon was made but the balloon was not seen inflating under fluoroscopy.The device was removed, and a second 5mm x 10cm 150cm saber pta balloon catheter was inserted.Upon inflation of the second saber pta balloon catheter, the same issue occurred where the balloon was not seen inflating under fluoroscopy.There was a possibility that the balloons had ruptured due to the presence of excessive calcification at the target superficial femoral artery (sfa) lesion; however, this was not confirmed.There was no reported injury to the patient.Additional information was requested but was not provided.The device will be returned for evaluation.Addendum: product evaluation revealed a rupture to the balloon of the first saber pta balloon catheter used.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: d4, g3, g4, g6, h1, h2, h3, h6, and h10.Complaint conclusion: as reported, after insertion of a 5mm x 10cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter, an attempt to inflate the balloon was made but the balloon was not seen inflating under fluoroscopy.The device was removed, and a second 5mm x 10cm 150cm saber pta balloon catheter was inserted.Upon inflation of the second saber pta balloon catheter, the same issue occurred where the balloon was not seen inflating under fluoroscopy.There was a possibility that the balloons had ruptured due to the presence of excessive calcification at the target superficial femoral artery (sfa) lesion; however, this was not confirmed.There was no reported injury to the patient.Additional information was requested but was not provided.The device was returned for analysis.A non-sterile saber 5mm x 10cm 150 percutaneous transluminal angioplasty (pta) was received for analysis inside a plastic bag.Per visual analysis, the balloon was observed partially deflated.No other anomalies were observed by the naked eye.Per functional analysis, a lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the saber and pressure was applied.The balloon of the unit was unable to be fully inflated.A leakage was observed due to a rupture in the balloon proximal area.No other anomalies were found.Per microscopic analysis, sem analysis was performed to identify the possible root cause of the rupture.Results showed that the balloon of the saber 5mm x 10cm 150 device presented evidence of ruptured condition and scratch marks near the rupture area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon probably led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82239683 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon-inflation difficulty - unable to inflate¿ was confirmed.Subsequent findings of "balloon-burst" were confirmed since the balloon was unable to inflate due to a ruptured condition found on the proximal area of the balloon.Device analysis revealed evidence of scratch marks near the ruptured area as observed during sem analysis.According to the warnings in the safety information in the instructions for use, ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.Flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.Prior to use, ensure all devices have been flushed and air is removed from the system according to standard medical practice.Failure to do so could result in air entering the vascular system.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 5MM10CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key16156655
Report Number9616099-2023-06214
Device Sequence Number20711755
Product Code LIT
UDI-Device Identifier20705032068144
UDI-Public(01)20705032068144(17)241231(10)82239683
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Model Number48005010X
Device Catalogue Number48005010X
Device Lot Number82239683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2022
Supplement Date Received by Manufacturer01/30/2023
Initial Report FDA Received Date01/13/2023
Supplement Report FDA Received Date02/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown